Recently I’ve had some sudden alarming highs. I am 68, retired, and my daily routine is boringly the same most days. My BGLs are usually between 6-10 mmols per litre. But three or four times lately I’ve gone from a fasting BGL of, say, 7.3 to a pre-lunch reading of 29 and once 32.6!
The only way I can explain this is that on those days I had something fun or interesting or stressful to do, like teaching a U3A class or meeting friends for lunch.
The last time was when three of my grandchildren came over for a working bee in Grandma’s garden on Sunday morning. I can’t believe that such a small thing could cause so much stress that my BGLs would shoot up that much.
I had the same breakfast as always and definitely didn’t forget my pre- breakfast injection. Has anyone else had a similar experience??
I am seeing my endo next week to discuss this. I have already spoken to her on the phone about it. As far as I can tell I wasn’t coming down with a cold or other illness, and I have changed my insulin cartridge a couple of times. The thing is, everything was perfectly normal the following day when I was just sitting around at home with nothing particular to do. This has happened maybe four times in the last month or so – just one day of incredibly high readings and then back to normal for the rest of the week. Weird, eh?
I get spikes when stressed but those do seem too high for stress alone.
Are you on pump, pens or even syringes? I ask because I used to get frequent problems on novopens where the insulin used to leak between cartridge & needle whilst still coming out of the needle – you could only find out after it’d happened although the inside of the cap used to get wet which indicated it may be happening.
There was a thread on here about it, I’ll see if I can find it later.
I’d love to know what your endo says. I was having real problems when I go to work in the office I share with other people. I struggled for months trying to work out why I was flying up in the afternoon. My initial suspect was the filter coffee but on a few occasions I had the same amount of caffeine but experienced no accompanying high. Exercise levels were almost identical to working at home.
Then I clicked that it might be because of a regular stress I was encountering and this was proven a few times when the ‘stress’ wasn’t in the office and I stayed lower.
I’m on an insulin pump so since then I’ve set a temporary basal increase (more background insulin) for a few hours and this seems to have fixed the problem. Obviously there’s so many ;
Foe my NovoRapid injections I use the NovoPen Echo, which takes cartridges and has a memory to tell you what your last dose was and how long ago you took it. (this is a wonderful device for people like me who often forget whether or not they have actually injected.) There doesn’t seem to be any leakage but I will check it carefully the next few times I use it. I also use the Lantus SoloStar pen for my background insulin.
The most normal reason, I find for massive highs are either needle failure or illness, I’ve noticed the “internal” needle on my Novopen 4 sometimes bends over and fails to go into the vial which can cause a pressure issue in the vial and no insulin to get injected. I’ve had this happen with my Lantis pen too so I suspect its a general problem with the needles. So ensure you change the needle before treating the high
Hope you get to the bottom of it – or more properly just work out some kind of half-hearted temporary fix until the unexplained pattern just stops messing you about. Just wondering if you might have a dodgy area or two where you are injecting and some of your injections are just going AWOL in scar tissue/lipohypertrophy?